California, 2023Flash Flood in California, June 8, 2023
June 8, 2023 · NWS MFR · 1 event in 1 county or zone
Downpours from a slow moving thunderstorm created flash flooding on Humbug Creek Road in north central Siskiyou County. This area is part of the McKinney burn scar.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Downpours from a slow moving thunderstorm created flash flooding on Humbug Creek Road in north central Siskiyou County. This area is part of the McKinney burn scar.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Jun 8, 1:30 PM PST, 1 hour 35 minutes earlier.
Area forecast discussion, Jun 8, 1:30 PM PST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Medford OR
230 PM PDT Thu Jun 8 2023
.DISCUSSION...The latest satellite image shows the atmosphere is
starting to get cooking in terms of increasing instability, with
building cumulus, and isolated thunderstorms. We also wanted to
point out there is cyclonic circulation about 75 miles offshore of
the Oregon/California's border.
The situation will come to a boil mid to late this afternoon into
early this evening with thunderstorms coverage increasing. The
coverage area could be similar to what we saw yesterday, although it
may be less of a concern in Douglas and northwest Josephine County.
There's significant data suggesting portions of the Rogue Valley,
including Medford could see isolated thunderstorms late this
afternoon into evening. Meanwhile, thunderstorms will be more
prevalent in northern Cal, eastside, Siskiyous and Cascades.
Current surface dewpoints for interior locations are pretty high
compared to normal which is an indicator of the amount of available
moisture. The morning sounding had PWATS at 1.11 inch which is
pretty juicy. To put this in perspective, this value is near the
max in terms of the moving average and well above the median moving
average of 0.64 of an inch, which is the climatology of all
soundings at Medford.
The morning sounding also showed a small inversion, which will
likely break and we could see a similar profile as we did yesterday
afternoon in which the surface based CAPE was observed at 1211 J/kg.
With all that said, unlike yesterday, the chance of severe storms
are expected to be much lower (in the 5-10% range), this due in part
with the data showing a weaker bulk shear. Even then, portions of
Modoc and Siskiyou could be at the higher end of the 10% range.
Tonight into Friday, the upper level low in Nevada will weaken and
drift north into eastern Oregon. At the same time, another upper
trough will approach the area and digs south. Lingering moisture and
high PWATS will result in thunderstorms in the region for yet
another day, especially in central Siskiyou and eastern Klamath and
most of Lake County. However, the only difference is most of the
thunderstorm activity should push eastwards. That should mean a
lower chance for thunderstorms, west of the Cascades, including
around Medford.
Thunderstorm activity will diminish later Friday evening with dry
weather expected Friday night into Saturday morning. However, the
aforementioned upper trough will continue to dig south and evolve
into another upper low this weekend that will set up shop again in
California. However there's sufficient evidence to suggest the upper
low will be further south which will lessen the thunderstorm threat
for our area, with the best chance over portions of Siskiyou and
Modoc County.
We head into next week, the pattern will change somewhat with the
upper low in southern California weakening, with upper ridging
nudges in from the west. We still have thunderstorms in the forecast
Monday afternoon and evening, then we are looking dry and warmer,
but not hot Tuesday to Friday next week. -Petrucelli
&&
.AVIATION...08/18Z TAFs...Scattered to numerous thunderstorms (30%
to 60%) will develop again this afternoon and evening over much of
the area east of the Coast Range, including at KMFR and KLMT.
Besides frequent lightning, there is the potential for hail, heavy
downpours, and gusty outflow winds. Localized areas of MVFR ceilings
and visibilities are possible within heavier showers and
thunderstorms. Activity will begin to diminish after sunset, but
there is the potential for isolated storms to hold their strength
through the evening. For the coast, MVFR/IFR CIGS will continue
through Friday morning. -DW
&&
.MARINE...Updated 200 PM PDT Thursday, June 8, 2023...Weak winds
and low seas are expected through Friday. Northerly winds return
late Friday with the next thermal trough deepening on Saturday. This
will result in increasing northerly winds and steepening seas
through Sunday, with gales likely south of Cape Blanco. A gale watch
has been issued for Saturday afternoon through Sunday evening.
The thermal trough will push farther inland Monday with briefly
decreasing winds over the coastal waters. A weaker thermal trough is
likely to develop near shore Tuesday for another episode of
increasing northerly winds into Wednesday. -DW
&&
.FIRE WEATHER...Updated 215 PM PDT Thursday, June 8...Be on the
lookout for east flow this weekend at ridge level as a thermal
trough develops along the coast. This will reduce the recoveries
at ridge level to around 70% humidity. During this time
thunderstorm chances will reduce on coverage area to NorCal and
east of the Cascades. Following the breakdown of the thermal
trough, northwest flow will dominate the large scale pattern from
Wednesday into the latter half of next week. The northwest flow
will be dry and is forecast to bring afternoon humidities into the
low 20s and upper teens west in valleys west of the Cascades and
most places to the east of the Cascades. Overnight recoveries will
also drop further, and begin to include valley locations, to
between 50-70%.
-Miles
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.
CA...None.
PACIFIC COASTAL WATERS...Gale Watch from Saturday afternoon through
Sunday evening for PZZ356-376.
&&In the hours before
Special weather statement, Jun 8, 2:17 PM PST, 48 minutes before
Special Weather Statement
National Weather Service Medford OR
317 PM PDT Thu Jun 8 2023
CAZ081-082245-
Central Siskiyou County CA-
317 PM PDT Thu Jun 8 2023
...A strong thunderstorm will impact portions of north central
Siskiyou County through 345 PM PDT...
At 317 PM PDT, Doppler radar was tracking a strong thunderstorm near
Hilt, or 15 miles south of Ashland, moving east at 5 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hornbrook and Hilt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4189 12277 4200 12278 4200 12252 4188 12250
TIME...MOT...LOC 2217Z 257DEG 5KT 4196 12270
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
DWFlash Flood, Siskiyou
- When
- June 8, 3:05 PM PST to 4:31 PM PST
- Where
- Siskiyou County, 3.34 mi SE of Gottville to 5.48 mi N of Hawkinsville
- Cause
- Heavy Rain / Burn Area
- Reported by
- County Official
- Coordinates
- 41.839, -122.681
Downpours from a slow moving thunderstorm created flash flooding on Humbug Creek Road in north central Siskiyou County. This area is part of the McKinney burn scar.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, June 8, 2023$500,000 · 66 kt wind · 3 events
- Damaging Winds in Washington, June 8, 2023$393,000 · 53 kt wind · 5 events
- Flash Flood and Hail in Texas, June 8, 2023$107,000 · 1 in hail · 16 events
- Damaging Winds in Minnesota, June 8, 2023$75,000 · 74 kt wind · 2 events
- Hail and Damaging Wind in Iowa, June 8, 2023$63,000 · 56 kt wind · 2 events
- Hail and Damaging Wind in Idaho, June 8, 2023$53,000 · 1 in hail · 3 events
- Hail and Damaging Wind in Texas, June 8, 20231.75 in hail · 11 events
- Hail and Damaging Winds in Georgia, June 8, 2023$5,000 · 1 in hail · 9 events
- Hail and Damaging Wind in Virginia, June 8, 2023$1,000 · 1.25 in hail · 7 events
- Hail and Damaging Wind in North Dakota, June 8, 20231.5 in hail · 6 events
- Flash Flooding and Hail in Arkansas, June 8 to 10, 20231 in hail · 6 events
- Flash Flooding in Montana, June 8, 20236 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098599.